Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 34, NWS Albuquerque, NM

July 15, 2018Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 15, 2018, 2:24 PM MDT for Colfax County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2018, 2:24 PM MDT (20:24 UTC)
Expired
Jul 15, 2018, 4:30 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 224 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 2:50 PM MDTFLASH FLOOD5 Ese Ute Park, NMNMDOT RELAYED REPORTS OF BURN SCAR DEBRIS FROM MODERATE RAINFALL ON U.S. 64 BETWEEN MM 301 AND 303.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

443 
WGUS55 KABQ 152024
FFWABQ
NMC007-152230-
/O.NEW.KABQ.FF.W.0034.180715T2024Z-180715T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
224 PM MDT SUN JUL 15 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  West central Colfax County in northeastern New Mexico...

* Until 430 PM MDT.

* At 223 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Cimarron and Ute Park. 

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park 
including Hummingbird Lane and Cimarron. Some areas north of Highway 
64 that will be impacted include State Road 204, Bear and Dean 
Canyons, Ponil Creek, and Turkey Creek. Some areas south of Highway 
64 that will be impacted include Webster and Cimarroncito 
Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and 
Grouse and Sawmill Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Ute Park fire burn 
area.

&&

LAT...LON 3661 10496 3651 10485 3645 10507 3654 10515
      3661 10505

$$

40
2 follow-up statements
799 
WGUS75 KABQ 152109
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
309 PM MDT SUN JUL 15 2018

NMC007-152230-
/O.CON.KABQ.FF.W.0034.000000T0000Z-180715T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
309 PM MDT SUN JUL 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
WEST CENTRAL COLFAX COUNTY...

At 302 PM MDT, Doppler radar indicated light showers across the 
warned area, including the Ute Park Burn Scar. While rain amounts 
are under a quarter of an inch, flash flooding is still a concern 
due to recent rains and the severity of the burn scar. A 
portion of Highway 64 is closed.  

Some locations that will experience flooding include...
Cimarron and Ute Park. 

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park 
including Hummingbird Lane and Cimarron. Some areas north of Highway 
64 that will be impacted include State Road 204, Bear and Dean 
Canyons, Ponil Creek, and Turkey Creek. Some areas south of Highway 
64 that will be impacted include Webster and Cimarroncito 
Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and 
Grouse and Sawmill Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Ute Park fire burn 
area.

&&

LAT...LON 3661 10496 3651 10485 3645 10507 3654 10515
      3661 10505

$$

40
889 
WGUS75 KABQ 152154
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
354 PM MDT SUN JUL 15 2018

NMC007-152230-
/O.CON.KABQ.FF.W.0034.000000T0000Z-180715T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
354 PM MDT SUN JUL 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
WEST CENTRAL COLFAX COUNTY...

At 351 PM MDT, the rain has ended across the Ute Park burn scar. 
However, rain to the north of the burn scar may begin to impact
the warned area shortly after 4pm. 

Some locations that will experience flooding include...
Cimarron and Ute Park. 

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3661 10496 3651 10485 3645 10507 3654 10515
      3661 10505

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:20 PM MDT, 4 minutes earlier.

Area forecast discussion, Jul 15, 2:20 PM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
220 PM MDT Sun Jul 15 2018

.SYNOPSIS...
Scattered to numerous storms are once again forming over the higher
terrain before moving over lower elevations later this evening. The
threat of heavy rain and localized flooding remains today, and again
with Monday's storm coverage. Monday will see storms drift more to
the west. Storm coverage trends down Tuesday and through the rest of
this week, as high pressure trends high temperatures up. Portions of
eastern New Mexico will see highs reach above 100 by Wednesday. Storm
activity is still expected each day, however more limited to the
higher terrain and ending earlier in the evenings. Despite the
lighter storm coverage, any storm that does develop will still be
capable of producing heavy rainfall.

&&

.DISCUSSION...
Convection this afternoon is once again forming over the higher
terrain with slow storm motions off to the SW/W. An MCV over southern
AZ is keeping the healthiest crop of storms going over southern and
western NM today with mid-level drier air somewhat limiting the scope
of storms over northern NM. Isold-sct storms are also possible
across southeast portions of the CWA along sfc bdries. Storm activity
will gradually calm heading into Monday morning, with the exception
of the far NE highlands. An outflow enhanced frontal bdry is expected
to make its way south from CO here, likely keeping storm activity
going into the late night. Short range models are still struggling
with the timing of this frontal push, nevertheless have expanded the
Flash Flood Watch to include the NM Sangre's earlier this morning
to cover the burn scar threat. Later shifts may take a look at
further expansion to the Raton Ridge, but storm motions will likely
be fast enough to not warrant concern.

An easterly wave over eastern TX will traverse southern NM Monday
keeping afternoon storm coverage going, again focusing over the
higher terrain in the early afternoon before expanding to lower
elevations over central and western NM. Storm motion will be a little
bit better to the W.

Storm coverage trends down starting Tuesday with temperatures
trending up by Wednesday as high pressure builds over NM. Highs will
be back above normal state wide with 100s popping up over eastern NM
and low to mid 90s in valley locations of central and western NM.
Storm activity will still continue as enough monsoon moisture will
linger beneath the ridge, however coverage is expected to be
substantially less. Storm activity will as usual still focus over the
higher terrain first, before becoming outflow dominated over lower
elevations in the evenings. The ridge will limit the spread of
convection in the evenings, however the storms that do form will
still have the potential to produce heavy rainfall and localized
flash flooding.

24

&&

.FIRE WEATHER...
Abundant moisture, afternoon heating, and weak steering flow has
generated another crop of showers and storms with locally heavy
rainfall this afternoon. Storm motions will be slow toward the west-
northwest south of I-40 and west-southwest north of I-40. Showers
and storms are expected to taper off later this evening over western
NM but continue through tonight over eastern NM where a wind shift
slides into the area. More storms with locally heavy rainfall are on
tap Monday and Tuesday as deep moisture remains in place over the
state.

The overall coverage of storms will decrease Wednesday through
Friday as strong upper level high pressure develops over southern
Colorado. There will still be daily rounds of storms with heavy
rainfall but footprints will be smaller and more confined to the
higher terrain. Storm motion will be nearly stationary so flash
flooding will remain a strong possibility. Any storms that slide
into nearby highlands and valleys will occur on outflow boundary
interactions. Temperatures will warm above normal with minimum
humidity trending into the teens and low 20s for most of the area.

Latest models are indicating the upper high will shift west by the
weekend and allow a moist back door front to shift into eastern NM.
This would bring another uptick in storm coverage with heavy rains.

Guyer

&&

.AVIATION...
18Z TAF CYCLE
Abundant moisture and strong afternoon heating will lead to another
crop of sct to nmrs SHRA/TSRA with locally heavy rainfall thru this
evening. Storm motions will be slow toward the west-southwest north
of I-40 and west-northwest south of I-40. Any direct hits will be
capable of producing strong outflow wind gusts near 40 kt, frequent
cloud to ground lightning strikes, and brief IFR cigs/vsbys in heavy
rainfall. Guidance shows SHRA/TSRA tapering off across central and
western NM aft 06Z but continuing across northeastern NM much of the
night as a wind shift moves into the area.

42

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  65  90  64  92 /  30  30  30  20
Dulce...........................  54  85  54  87 /  50  60  50  40
Cuba............................  55  82  55  84 /  60  50  60  40
Gallup..........................  56  85  56  86 /  50  40  40  30
El Morro........................  53  78  54  81 /  60  50  50  30
Grants..........................  58  84  57  85 /  50  40  40  30
Quemado.........................  55  78  55  80 /  50  50  50  30
Glenwood........................  63  85  63  87 /  40  60  50  20
Chama...........................  49  78  49  80 /  70  70  60  60
Los Alamos......................  61  80  61  82 /  50  40  50  40
Pecos...........................  58  78  58  81 /  50  60  60  40
Cerro/Questa....................  53  76  53  79 /  50  70  60  50
Red River.......................  48  65  48  69 /  50  80  70  60
Angel Fire......................  43  73  44  76 /  50  70  60  50
Taos............................  53  82  53  85 /  40  50  40  40
Mora............................  52  78  52  81 /  50  60  70  50
Espanola........................  60  87  60  89 /  40  30  40  30
Santa Fe........................  61  79  61  82 /  50  50  50  30
Santa Fe Airport................  59  84  59  87 /  50  30  40  20
Albuquerque Foothills...........  63  87  64  90 /  50  40  40  10
Albuquerque Heights.............  67  88  67  91 /  50  30  30  10
Albuquerque Valley..............  64  90  64  92 /  40  20  30  10
Albuquerque West Mesa...........  66  88  66  93 /  40  30  30  10
Los Lunas.......................  63  90  62  93 /  40  20  30  10
Rio Rancho......................  66  89  66  92 /  50  30  40  10
Socorro.........................  67  90  67  93 /  30  20  20  10
Sandia Park/Cedar Crest.........  59  81  60  84 /  60  50  50  20
Tijeras.........................  60  83  60  86 /  60  40  50  20
Moriarty/Estancia...............  55  85  55  88 /  40  30  40  20
Clines Corners..................  58  81  58  85 /  40  40  40  20
Gran Quivira....................  59  83  58  86 /  40  40  30  10
Carrizozo.......................  63  84  63  87 /  30  40  30  10
Ruidoso.........................  56  78  56  82 /  30  40  30  20
Capulin.........................  57  79  56  84 /  30  60  50  30
Raton...........................  56  84  55  88 /  30  50  50  30
Springer........................  57  86  56  90 /  30  40  40  30
Las Vegas.......................  55  81  56  85 /  40  50  40  30
Clayton.........................  62  88  62  92 /  20  40  40  10
Roy.............................  61  84  61  88 /  30  30  40  10
Conchas.........................  66  92  67  96 /  20  30  30   5
Santa Rosa......................  65  89  65  93 /  30  20  20   5
Tucumcari.......................  68  94  68  98 /  20  20  20   0
Clovis..........................  64  91  65  94 /  20  20  10   0
Portales........................  65  92  66  95 /  20  10  10   0
Fort Sumner.....................  68  93  68  96 /  20  10  10   0
Roswell.........................  69  95  69  97 /  20  10  10   0
Picacho.........................  63  85  64  88 /  20  20  10   5
Elk.............................  60  81  59  84 /  30  40  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 PM MDT this evening through late tonight
for the following zones... NMZ513>515.

Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ506-508-526.

&&

24
Hazardous weather outlook, Jul 15, 3:31 AM MDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
331 AM MDT Sun Jul 15 2018

NMZ501>540-161200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
331 AM MDT Sun Jul 15 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through this
evening. Storm motions will be slow and rainfall could become heavy.
This may lead to localized areas of flash flooding, especially over
and near recent and older burn scars across western New Mexico. Areas
that have also seen heavy rainfall recently will also be more
susceptible to flash flooding. Isolated locations may receive up to
2 inches of rainfall. A few storms may also produce small hail and
wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are expected again on Monday.
Slow storm motions and heavy rainfall may lead to localized
areas of flash flooding, especially over and near recent burn scars
and within urban drainage systems. A few storms may also produce
small hail and wind gusts to 50 mph. After Monday, storm coverage
will decrease, though isolated locations may still receive heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:38 PM MDTSpecial Weather StatementABQSandoval37 min
Jul 14, 7:19 PM MDTSpecial Weather StatementABQ26 min
Jul 14, 7:54 PM MDTSpecial Weather StatementABQMcKinley36 min
Jul 14, 7:59 PM MDTSevere Thunderstorm WarningABQMcKinley49 min
Jul 14, 8:20 PM MDTSevere Thunderstorm WarningABQSan Juan39 min
Jul 14, 8:36 PM MDTAreal Flood AdvisoryABQMcKinley3 hr
Jul 14, 8:45 PM MDTAreal Flood AdvisoryABQSan Juan3 hr
Jul 14, 8:57 PM MDTAreal Flood AdvisoryABQSan Juan3 hr
Jul 14, 9:18 PM MDTSpecial Weather StatementABQHarding27 min
Jul 14, 9:26 PM MDTAreal Flood AdvisoryABQMcKinley, San Juan3 hr
Jul 14, 10:05 PM MDTAreal Flood AdvisoryABQHarding115 min
Jul 14, 10:19 PM MDTFlash Flood WarningABQMcKinley3 hr
Jul 15, 3:16 AM MDTFlash Flood WatchABQ23 hr
Jul 15, 12:31 PM MDTAreal Flood AdvisoryABQLincoln119 min
Jul 15, 12:51 PM MDTAreal Flood AdvisoryABQCibola114 min
Jul 15, 1:12 PM MDTFlash Flood WarningABQCibola93 min
Jul 15, 1:19 PM MDTAreal Flood AdvisoryABQChaves, Lincoln116 min
Jul 15, 1:26 PM MDTAreal Flood AdvisoryABQChaves, De Baca, Lincoln2 hr
Jul 15, 1:42 PM MDTAreal Flood AdvisoryABQMcKinley93 min
Jul 15, 1:46 PM MDTFlash Flood WarningABQMcKinley4 hr
Jul 15, 2:59 PM MDTAreal Flood AdvisoryABQChaves, De Baca, Lincoln2 hr
Jul 15, 4:12 PM MDTSpecial Weather StatementABQ33 min
Jul 15, 4:16 PM MDTAreal Flood AdvisoryABQLincoln, Socorro89 min
Jul 15, 4:26 PM MDTAreal Flood AdvisoryABQColfax94 min
Jul 15, 4:31 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval119 min
Jul 15, 4:58 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval2 hr
Jul 15, 5:07 PM MDTAreal Flood AdvisoryABQBernalillo, Santa Fe, Torrance113 min
Jul 15, 5:17 PM MDTAreal Flood AdvisoryABQCurry, De Baca, Roosevelt118 min
Jul 15, 5:23 PM MDTSpecial Weather StatementABQSocorro22 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.